Do PPIs inhibit the gut microbiome?

Do PPIs inhibit the gut microbiome?2017-08-11T13:34:57+00:00

Physicians widely prescribe proton pump inhibitors (PPIs) to treat and prevent symptoms associated with gastroesophageal reflux disease (GERD) and peptic ulcer disease. PPIs inhibit gastric acid secretion, resulting in reduced acid in the stomach (hypochlorhydria). While low acid provides an opportunity for injured mucosa in the upper GI tract to heal, researchers have wondered if long-term PPI use could have negative consequences for the bacteria living in the intestines (microbiome) and the body as a whole.

Gastric acid does more than simply aid in the digestion of food; it plays an important role in reducing harmful bacteria that we might ingest from our food or other environment contaminants. Some studies link reduced stomach acid to increased risk of infections from toxic bacteria such as E. coli, Salmonella, and Clostridium difficile.1 In their 2016 study, Canadian researchers examined whether PPI use could lead to Clostridium difficile infection (CDI) by inhibiting the gut microbiome in a way that favours bad bacteria dominance.

 

C. difficile: A nightmare for modern medicine

Clostridium difficile, or C. difficile, is the most common cause of infectious diarrhea in the world. It is a spore-forming, anaerobic bacteria present in the soil, in human feces, and in settings such as hospitals, nursing homes, and child-care facilities. As anaerobic bacteria, they do not need oxygen to survive and thus live well in the colon. The bacteria can persist in hospital environments for months and even years in spore form, withstanding heat and dryness. Symptoms of CDI include liquid diarrhea, dehydration, fever, appetite loss, and abdominal pain or tenderness. Because the bacteria are so resilient, they are difficult to manage.

Not all contact with C. difficile results in infectious diarrhea. Among those colonized by the bacteria, only 40-60% will develop symptoms. For diarrhea associated with infection to develop, specific circumstances must transpire. Initially, there is some form of disruption to the normal balance of bacteria native to the colon. Antibiotic use is a risk factor in this regard, since these medications affect the levels of all bacteria in our bodies, even the good ones, leaving room for pathogenic bacteria to grow. Following the disruption, an individual must have exposure to C. difficile that thrive and multiply in the colon, which is now lacking its protective good bacteria. Finally, the growing population of the bacteria produces toxins, leading to infection and associated diarrhea. Unfortunately, CDI is becoming more frequent and severe on a global scale. For more detailed information, watch the GI Society’s C. difficile video.

 

Canadians under the microscope

In a small study of PPI users’ gut microbiomes, Canadian scientists examined 61 Manitobans, 32 of whom were long-term PPI users and 29 of whom were non-users (control group).2 Long-term users consumed more than 180 PPI tablets in each of the 5 years prior to the study. Each subject provided a stool sample to allow for characterization of their microbiome. Most individuals prescribed PPIs take one per day on an ongoing basis.

Examining the stool samples from both groups, the study found that long-term use did not result in changes to the overall bacterial diversity in the gut microbiome. However, each group had different counts of certain bacterial families. For example, in comparison to the long-term users, the control group had higher counts of the Bacteroidetes phylum. On the other hand, the long-term PPI users had higher counts of the Firmicutes phylum than the non-users. Concurrently, the study found an increase in organisms from the Lachnospiraceae family; the Holdemania, Streptococcus, and Blautia genera; and Clostridial cluster XIVa in those taking proton pump inhibitors for at least 5 years. These results suggest that long-term use of this medication alters the gut microbiome by providing conditions more favourable to the growth of some types of bacteria than others.

Importantly, the authors caution that their findings are from a small population base in Manitoba, and they do not suggest that the gut microbiomes of long-term PPI users are more susceptible to infections, such as CDI. This infection is typically associated with a decrease in the Lachnospiraceae family, but the researchers found an increase in this bacterial family in the long-term PPI users. It remains unclear what effect (if any) the observed difference in the gut microbiomes of long-term users has on their overall health.

 

PPI use is safe in the long-run

According to a team of European researchers, PPIs are safe over the long-term.3 The authors of this study examined the results of one twelve-year and one five-year study of serious adverse events (SAE) associated with long-term PPI use. Both studies compared the effectiveness and safety of two PPI medications, omeprazole and esomeprazole, with anti-reflux surgery (ARS) in patients with chronic GERD. In the twelve-year study, 154 individuals took omeprazole and 144 underwent ARS. In the five-year study, 266 individuals received esomeprazole and 248 underwent ARS.

The authors of the overall analysis found that the occurrence of SAEs over time was similar for patients in both studies regardless of whether they were allocated to PPI or ARS therapy. Moreover, the actual incidence of SAEs involving the gastrointestinal tract was quite low. For example, in the twelve-year study, only 2.6% of individuals on the medication reported abdominal pain and 1.3% experienced a gastrointestinal haemorrhage. In comparison, 5.6% of individuals who received surgery had abdominal pain while 2.1% incurred a gastrointestinal haemorrhage. Additionally, the authors noted that neither study demonstrated any difference in the occurrence of infections between PPI users and those who underwent surgery. This research suggests that gut (enteric) infections occurring in those taking the inhibitors could be due to comorbidities or the use of antibiotics, which can disrupt the normal gut bacteria.

 

Conclusion

In short, research suggests that long-term PPI use is safe and does not result in any more adverse events than would occur without PPI use. While the Canadian researchers’ observations of microbiome changes as a result of long-term PPI usage are interesting and warrant further research, they do not link this treatment with increased risk of enteric infections. For now, it seems that while PPI use might alter the microbiome in some ways, it does not necessarily inhibit it.


First published in the Inside Tract® newsletter issue 199 – 2016
Image Credit: © bigstockphoto.com/www.royaltystockphoto.com
1. Dial S et al. Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease. JAMA 2005;294:2989-2995
2. Clooney AG et al. A comparison of the gut microbiome between long-term users and non-users of proton pump inhibitors. Aliment Pharmacol Ther 2016;43:974-984.
3. Attwood SE et al. Long-term safety of proton pump inhibitor therapy assessed under controlled, randomised clinical trial conditions: data from the SOPRAN and LOTUS studies. Aliment Pharmacol Ther 2015;41:1162-1174.